Purpose: To examine the central nervous system side effects of the non-steroidal anti-inflammatory drug (NSAID) indomethacin in a case-series of obstetric patients.
Methods: The hospital records of patients experiencing any postpartum complication between 1994 and 1999 were reviewed for adverse drug reactions (ADR) attributed to indomethacin. Additional cases of indomethacin-induced adverse effects were identified through reports to the nursing administration and the Saskatchewan ADR reporting program. The Naranjo ADR probability scale was applied to all cases.
Results: Thirty-two patients experienced a psychiatric reaction after receiving indomethacin for postpartum pain. The symptoms were often severe and included dizziness, anxiety, fear, agitation, affective lability, depersonalization, paranoia, and hallucinations. There was no past psychiatric history documented in any of the cases.
Conclusion: This study identifies a possible ADR to indomethacin occurring in postpartum patients. Whether the vulnerability to these neuropsychiatric reactions is randomly distributed or if parturients are at increased risk is yet to be determined. Proposed mechanisms of these side effects include a postpartum dopamine supersensitivity exacerbated by prostaglandin inhibition as well as a structural similarity between serotonin and indomethacin. The severity of the reactions to indomethacin in parturients and the potential for these disturbing psychiatric side effects to compromise the safety of both mother and infant have led to the use of alternative analgesics including different classes of NSAIDs for this population at our institution.